Journal Information
Vol. 36. Issue 7 - 8.
Pages 573-574 (July - August 2017)
Share
Share
Download PDF
More article options
Vol. 36. Issue 7 - 8.
Pages 573-574 (July - August 2017)
Image in Cardiology
Open Access
Vasopressor-induced peripheral skin necrosis after shock
Necrose periférica cutânea induzida por vasopressores após o choque
Visits
18351
María Elena Arnáiz-Garcíaa,
Corresponding author
elearnaiz@hotmail.com

Corresponding author.
, Ana María Arnáiz-Garcíab, José Francisco Gutiérrez-Diezc, José María González-Santosa, Aida García-Martínd, David Alonso-Peñae, Javier Arnáizf
a Cardiovascular Surgery Department, University Hospital of Salamanca, Salamanca, Spain
b Infectious Diseases Department, University Hospital Marqués Valdecilla, Santander, Spain
c Cardiovascular Surgery Department, University Hospital Marqués Valdecilla, Santander, Spain
d Podology Faculty, Complutense University of Madrid, Madrid, Spain
e Plastic Surgery Department, University Hospital Rio Hortega, Valladolid, Spain
f Radiology Department, Aspetar, Orthopaedic and Sports Medicine Hospital, Doha, Qatar
This item has received

Under a Creative Commons license
Article information
Full Text
Download PDF
Statistics
Figures (1)
Full Text

A 69-year-old man with a previous history of hypertension and occlusive peripheral arterial disease underwent emergent cardiac surgery for an acute ascending aorta dissection. During the immediate postoperative period the patient was hemodynamically unstable in the first 48 hours in the intensive care unit and needed high-dose vasopressor infusions (noradrenaline and adrenaline) for hemodynamic support. After 96 hours of continuous infusion of vasopressor drugs, ecchymosis and peripheral areas of cyanosis appeared in both hands and feet. The lesions worsened progressively, leading to dry gangrene and necrosis (Figure 1A and B). Once the necrosis was delimited, the patient underwent surgical amputation of all ischemic lesions (Figures 1C and D). He subsequently required intense rehabilitation treatment to improve resilience and basic abilities.

Figure 1.

(A and B) Severe dry necrosis extending to both hands and feet; (C and D) postoperative result after extensive amputation.

(0.61MB).

Vasopressor drug therapy is frequently required to achieve hemodynamic stability and support the patient in life-threatening situations such as shock. Particularly in critically ill patients and when there are risk factors such as obesity, renal insufficiency or peripheral occlusive disease, continuous high-dose infusion of vasopressors can induce subcutaneous ischemia and peripheral vasoconstriction. Factors presumed to lead to skin necrosis following vasopressor use include extravasation, peripheral administration and high-dose infusion. Skin necrosis appears in different areas depending on the vasopressor agent used. While vasopressin induces skin necrosis at the extravasation sites or on the muscular parts of the limbs, noradrenaline skin necrosis typically appears on the tips of the fingers and toes, as in the case reported herein. Especially for at-risk patients, extra vigilance and close monitoring for signs of inadequate skin perfusion are required.

Ethical disclosuresProtection of human and animal subjects

The authors declare that the procedures followed were in accordance with the regulations of the relevant clinical research ethics committee and with those of the Code of Ethics of the World Medical Association (Declaration of Helsinki).

Confidentiality of data

The authors declare that they have followed the protocols of their work center on the publication of patient data.

Right to privacy and informed consent

The authors have obtained the written informed consent of the patients or subjects mentioned in the article. The corresponding author is in possession of this document.

Conflicts of interest

The authors have no conflicts of interest to declare.

Copyright © 2017. Sociedade Portuguesa de Cardiologia
Idiomas
Revista Portuguesa de Cardiologia (English edition)
Article options
Tools
en pt

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

By checking that you are a health professional, you are stating that you are aware and accept that the Portuguese Journal of Cardiology (RPC) is the Data Controller that processes the personal information of users of its website, with its registered office at Campo Grande, n.º 28, 13.º, 1700-093 Lisbon, telephone 217 970 685 and 217 817 630, fax 217 931 095, and email revista@spc.pt. I declare for all purposes that the information provided herein is accurate and correct.